Q. Years ago, I heard you on the radio praising the benefits of coffee. You made an exception for French press coffee, though.
I never understood why this would pose a problem when regular coffee doesn’t. I really like French press coffee, but I wonder if it could do me harm.
Research during the past decade suggests that coffee drinkers are less likely to be diagnosed with heart failure (Circulation: Heart Failure online, June 26, 2012) or develop type 2 diabetes (American Journal of Clinical Nutrition, April 2010).
Regular coffee consumption also seems to delay the onset of Alzheimer’s disease (Journal of Alzheimer’s Disease online, June 5, 2012) and may help to protect against prostate and uterine cancers (Journal of National Cancer Institute online, May 17, 2011; Cancer Epidemiology, Biomarkers and Prevention online, Nov. 22, 2011).
The problem with French press and other unfiltered coffee techniques lies with blood lipids. Compounds from coffee can raise total cholesterol(European Journal of Clinical Nutrition, August 2012). The culprits are in coffee oils that get trapped by filters, so drinking filtered coffee should get the benefits without the higher cholesterol.
Trouble with generic
Q. Three times I have been forced by my insurance company to switch from Wellbutrin XL to generic bupropion. Each time, depression reared its gloomy head. Wellbutrin XL works, but the generic is a disaster for me. Where is the accountability?
Hundreds of others have reported similar problems with generic bupropion. Not only have they experienced a return of their depression, they also have reported side effects such as headaches, dizziness, nausea and insomnia.
Despite the Food and Drug Administration’s claim that there are no problems with the generic antidepressant bupropion, there are substantial variations in resulting blood levels between the brand name and some generic formulations. We discovered that the FDA never required testing of one 300 mg long-acting formulation it approved. Dozens of other generics may also pose problems.
Check for fillers in pills
Q. I have had stomach pain and diarrhea for years, but recently my stomach swelled up like a beach ball. My doctor didn’t know what was wrong. I finally asked my pharmacist, and discovered that every one of the half-dozen pills I take contains lactose.
Lactose is a common filler in many medications. For those who are highly sensitive, this can cause bloating, pain, gas and diarrhea.
Write to Joe and Terry Graedon at www.PeoplesPharmacy.com.